Hail, Harnett
- When
- May 22, 6:10 PM EST
- Where
- Harnett County, 5 mi S of Pineview
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.250, -79.083
4 hail, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 12:39 PM EST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 139 PM EDT SAT MAY 22 2004 .DISCUSSION... SHORT TERM...A WEAK PIEDMONT TROUGH IS REVEALED BY AN ENHANCED CUMULUS FIELD AND A SURFACE WIND SHIFT NEAR A LINE FROM ROXBORO TO PITTSBORO TO WADESBORO. SURFACE MOISTURE APPEARS TO BE POOLING TO THE EAST OF THIS LINE WITH DEW POINTS ABOVE 70 FROM THE WESTERN SANDHILLS TO THE TRIANGLE AND NORTHERN COASTAL PLAIN. THIS AREA SHOULD BE PRIME FOR CONVECTIVE INITIATION THIS AFTERNOON. MODELS SUGGEST MORE QPF OVERNIGHT...BUT UNLIKE LAST EVENING AND NIGHT... THE ABSENCE OF BOUNDARIES OR MESOSCALE SYSTEMS OTHER THAN CONVECTIVE OUTFLOW FROM INDIVIDUAL DAYTIME STORMS...IT MAY BE DIFFICULT TO SUSTAIN DEEP CONVECTION OVERNIGHT. AS PREVIOUS...POPS WILL SHOW DECREASE IN COVERAGE LATE EVENING FROM 30 TO 10 PERCENT AROUND MIDNIGHT. SUNDAY THROUGH TUESDAY...AGAIN...FEW IF ANY DISCRIMINATING FACTORS BETWEEN EACH DIURNAL CYCLE REGARDING COVERAGE BY LATE DAY SHOWERS AND THUNDERSTORMS. THE WEAK PIEDMONT TROUGH REMAINS EMBEDDED IN THE RIDGE FLOW PATTERN WITH THE SURFACE RIDGE AXIS EXTENDING FROM THE DELTA REGION TO SOUTHEAST OF BERMUDA. THERE IS LITTLE CONTINUITY IN THE WEAK SHEAR ZONES DEPICTED IN THE MODELS AT 500 MB. FUTURE MESOSCALE CONVECTIVE SYSTEMS IN THE OHIO VALLEY COULD PLAY A ROLE AT SOME POINT...BUT IT IS UNCLEAR AT THIS POINT. FORECASTS WILL REMAIN LARGELY THE SAME WITH A DIURNAL CYCLE OF SCATTERED SHOWERS AND TSTMS EACH DAY AND PERSISTENCE AS A GUIDE TO MAX/MIN TEMPERATURES. -RFG WED THROUGH SAT...LATEST GUIDANCE SHOWING LESS AMPLITUDE ON UPPER TROF SCHEDULED FOR MIDWEEK. FLOW IS BASICALLY ZONAL WED...WHICH DELAYS OR MAY EVEN PREVENT THE BACKDOOR SURFACE FRONT FROM ADVANCING SOUTH OF THE AREA. DUE TO THIS UNCERTAINTY...WILL ACCEPT HPCS EXTENDED PROGS AND NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED. THIS WILL CONTINUE THE SMALL CHANCE POPS...WHICH MAY BE INCREASED IN A DAY OR SO...FOR THU....AND DRY AND A TOUCH COOLER FRI ASSUMING THE FRONT MAKES IT THAT FAR SOUTH. RIDGING TO THE SOUTH WOULD PUT US BACK IN THE HEAT...85-90...FOR NEXT WEEKEND. -MLM && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RFG/MLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EDT SAT MAY 22 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 420 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 602 PM EDT SAT MAY 22 2004 NCZ075-084>086-222300- HOKE NC-MOORE NC-RICHMOND NC-SCOTLAND NC- 602 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL MOVE SLOWLY NORTHEAST AT 10 MPH ACROSS SOUTHERN AND EASTERN RICHMOND... SOUTHERN MOORE... AND WESTERN HOKE COUNTIES THROUGH 700 PM EDT... AT 602 PM EDT... DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS EXTENDING FROM HAMLET... NORTHEAST TO JUST WEST OF HOFFMAN... THEN EXTENDING ACROSS SOUTHERN MOORE COUNTY. THE STRONGEST STORMS WILL AFFECT HAMLET... EAST ROCKINGHAM... HOFFMAN... PINEBLUFF... ASHLEY HEIGHTS... WHISPERING PINES... ABERDEEN AND SOUTHERN PINES THROUGH 700 PM. FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD IN OR CLOSE TO THESE STORMS. IN ADDITION... GUSTY WINDS OF 40 MPH AND VERY HEAVY RAIN WILL OCCUR FOR 20 TO 30 MINUTES. GET OFF GOLF COURSES... AWAY FROM SWIMMING POOLS AND OPEN FIELDS AT THE FIRST SOUND OF THUNDER. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 603 PM EDT SAT MAY 22 2004 NCZ027-041>043-077-222235- HARNETT NC-JOHNSTON NC-NASH NC-WAKE NC-WILSON NC- INCLUDING THE CITIES OF...CARY...DOWNTOWN RALEIGH...LILLINGTON... NASHVILLE...ROCKY MOUNT...SMITHFIELD AND WEST RALEIGH 603 PM EDT SAT MAY 22 2004 ...A CLUSTER OF STORMS WILL PRODUCE TORRENTIAL DOWNPOURS... STRONG STORMS WILL AFFECT AREAS FROM LILLINGTON NORTHEAST THROUGH ANGIER AND HIGHWAY 50 TOWARD CLAYTON AND COATS CROSSROADS THROUGH 7 PM. ANOTHER STRONG STORM WILL AFFECT SOUTHERN NASH COUNTY SOUTH OF MIDDLESEX. VERY HEAVY DOWNPOURS PRODUCING STREET FLOODING AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. OTHER ISOLATED STORMS WILL CONTINUE TO POP UP QUICKLY ACROSS THE AREA THROUGH THE EARLY EVENING HOURS... SO KEEP AN EYE ON THE SKY. IF YOU SEE OR HEAR A STORM NEARBY... STOP ANY OUTDOOR ACTIVITIES AND MOVE INSIDE IMMEDIATELY. GIH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT SAT MAY 22 2004 NCZ038-222315- DAVIDSON NC- 630 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS OVER WESTERN DAVIDSON COUNTY... AT 630 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15 MILES SOUTHWEST OF LEXINGTON... OR OVER LAKEVIEW AND CHURCHLAND... MOVING SLOWLY NORTH AT 10 MPH. THESE STORMS WILL AFFECT LINWOOD AND LEXINGTON THROUGH 715 PM. FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD WITH THESE STORMS. GUSTY WINDS TO 40 MPH AND VERY HEAVY RAINFALL WILL OCCUR FOR 20 TO 30 MINUTES. FIND SHELTER QUICKLY WHEN THUNDER IS FIRST HEARD OR THE SKY TURNS DARK. MOVE AWAY FROM GOLF COURSES AND SWIMMING AREAS. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 631 PM EDT SAT MAY 22 2004 NCZ042-043-077-086-222305- HARNETT NC-HOKE NC-JOHNSTON NC-WILSON NC- INCLUDING THE CITIES OF...LILLINGTON AND SMITHFIELD 631 PM EDT SAT MAY 22 2004 ...STORMS BETWEEN BARBEQUE AND LILLINGTON AND NEAR MOUNT PLEASANT WILL LIKELY PRODUCE MARBLE SIZE HAIL... STRONG STORMS WILL CONTINUE AFFECT AREAS FROM HOKE COUNTY NORTHEAST THROUGH HARNETT AND JOHNSTON COUNTIES TO WILSON COUNTY THROUGH 715 PM. VERY HEAVY DOWNPOURS PRODUCING STREET FLOODING AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. OTHER ISOLATED STORMS WILL CONTINUE TO POP UP QUICKLY ACROSS THE AREA THROUGH THE EARLY EVENING HOURS... SO KEEP AN EYE ON THE SKY. IF YOU SEE OR HEAR A STORM NEARBY... STOP ANY OUTDOOR ACTIVITIES AND MOVE INSIDE IMMEDIATELY. GIH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 645 PM EDT SAT MAY 22 2004 NCZ075-077-086-222345- HARNETT NC-HOKE NC-MOORE NC- 645 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL CONTINUE ACROSS MOORE... NORTHERN HOKE... SOUTHWEST HARNETT... AND NORTHWEST CUMBERLAND COUNTIES THROUGH 745 PM. AT 645 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ALL OF SOUTHEAST MOORE COUNTY AND OVER NORTHERN HOKE AND SOUTHWEST HARNETT COUNTIES. THE STRONGEST STORMS WERE OVER INVERNESS AND MOUNT PLEASANT... OR ABOUT 10 MILES EAST OF SOUTHERN PINES... MOVING NORTHEAST AT 10 MPH. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SEEK SHELTER INDOORS AND AWAY FROM WINDOWS. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 709 PM EDT SAT MAY 22 2004 NCZ021-230000- FORSYTH NC- 709 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS OVER WESTERN FORSYTH COUNTY... AT 709 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WEST BEND... OR ABOUT 10 MILES WEST OF WINSTON-SALEM... MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... WEST BEND... NORTHWEST CLEMMONS... THE WEST SIDE OF WINSTON-SALEM... PFAFFTOWN. FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD WITH THESE STORMS. GUSTY WINDS OF 30 TO 40 MPH AND VERY HEAVY RAINFALL WILL OCCUR. FIND SHELTER INDOORS QUICKLY WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM OPEN FIELDS AND WATER. BADGETT
The Raleigh/Durham radar (KRAX), 71 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
4 hail, 3 flash flood. Local standard time, as filed.
Penny sized hail reported in Barbecue.
About 20 homes were flooded. Between 150 and 200 people had to be evacuated; some had to be rescued.
Roads in Bailey and the southern portion of the county were flooded.
Traffic on Interstate 85 at Roxboro Road had to be diverted due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394186, 5394187, 5394188, 5394189, 5394191, 5394190, 5394192.